Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Blacksburg, VA

April 28, 2016Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2016, 4:55 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 4:55 PM EDT (20:55 UTC)
Expired
Apr 28, 2016, 5:30 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Rockingham County, NC, Stokes County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:15 PM EDTHAIL 14 S Madison, NCQUARTER SIZE HAIL NEAR BELEWS LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:21 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS51 KRNK 282055
SVRRNK
NCC157-169-282130-
/O.NEW.KRNK.SV.W.0024.160428T2055Z-160428T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STOKES COUNTY IN NORTH CAROLINA...
  SOUTHWESTERN ROCKINGHAM COUNTY IN NORTH CAROLINA...

* UNTIL 530 PM EDT

* AT 454 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WALNUT
  COVE...MOVING EAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...PUBLIC REPORTED GOLF BALL SIZE HAIL AT CAPELLA AT 430
           PM EDT. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MAYODAN...
  MADISON...
  DILLARD...
  MEADOWS...
  AND ELLISBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

IF ON OR NEAR BELEWS LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3626 7996 3626 8004 3639 8026 3642 7993
      3625 7995
TIME...MOT...LOC 2054Z 285DEG 28KT 3633 8015 

HAIL...1.75IN
WIND...60MPH
 
$$

PW
2 follow-up statements
720 
WWUS51 KRNK 282119
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT THU APR 28 2016

NCC157-169-282130-
/O.CON.KRNK.SV.W.0024.000000T0000Z-160428T2130Z/
STOKES NC-ROCKINGHAM NC-
519 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR
SOUTHEASTERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES...

AT 519 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINE HALL...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...PUBLIC REPORTED GOLF BALL SIZE HAIL EARLIER IN CAPELLA AT
         430 PM EDT. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AND BELEWS LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

IF ON OR NEAR BELEWS LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3628 8008 3629 8009 3630 7994 3625 7995
      3626 7996 3626 8004
TIME...MOT...LOC 2119Z 317DEG 26KT 3623 8000 

HAIL...1.75IN
WIND...60MPH
 
$$

PW
846 
WWUS51 KRNK 282126
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT THU APR 28 2016

NCC157-169-282136-
/O.EXP.KRNK.SV.W.0024.000000T0000Z-160428T2130Z/
STOKES NC-ROCKINGHAM NC-
526 PM EDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES WILL EXPIRE
AT 530 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3628 8008 3629 8009 3630 7994 3625 7995
      3626 7996 3626 8004
TIME...MOT...LOC 2125Z 285DEG 28KT 3623 8000 

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:25 PM EDT, 30 minutes earlier.

Area forecast discussion, Apr 28, 4:25 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU APR 28 2016

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST TONIGHT THROUGH FRIDAY WITH THE FRONT
CROSSING THROUGH OUR AREA ON FRIDAY MORNING. ANOTHER LOW WILL MOVE
ACROSS THE REGION ON SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 420 PM EDT THURSDAY...

SEVERE THUNDERSTORM WATCH 119 ISSUED FOR MOST OF OUR AREA UNTIL 11
PM. MAIN FOCUS THROUGH 6 PM WILL BE IN THE FOOTHILLS AND PIEDMONT
OF NC INTO SOUTHSIDE VA. WEDGE OVER CHARLOTTE COURT HOUSE TO
LYNCHBURG TO AMHERST SHOULD HOLD KEEPING SVR THREAT LOW. WILL HAVE
TO WATCH UPSTREAM AS VORT LOBE PUSHES ACROSS LATER THIS
AFTERNOON/EVENING TO ENHANCE STORMS UPSTREAM OVER WV.

PREVIOUS AFTERNOON DISCUSSION...

FORECAST ISSUE THIS AFTERNOON WILL BE COVERAGE OF SHOWERS AND
STORMS. WEDGE HAS HELD ALL DAY FROM CHARLOTTE COUNTY NORTHWEST TO
BEDFORD/AMHERST. VIS SAT LOOP SHOWS MINOR EROSION OF THE WEDGE AND
WITH 1018 MB HIGH OVER SRN PA WILL SEE LITTLE NE MOVEMENT OF THE
EROSION. CONVECTION OVER THE ALLEGHANYS WILL WORK EWD INTO THE WEDGE
BUT ONLY ELEVATED CONVECTION EXPECTED...SO SVR THREAT ALMOST NIL FOR
LYH TODAY.

FURTHER SOUTHWEST SUNSHINE MOST OF THE DAY HAS ALLOWED MUCAPES TO
EXCEED 2000 J/KG FROM THE NC PIEDMONT AND FOOTHILLS...NORTHWEST TO
THE SRN BLUE RIDGE OF VA. THIS SEEMS TO BE THE AREA TO WATCH
CONCERNING SVR THREAT. EFFECTIVE SHEAR IS 40-45KTS IN THIS AREA.
UPPER FLOW IS MAINLY WEST-EAST...AND FAIRLY QUICK. THIS COULD BE A
LIMITING FACTOR ON SOME VERTICAL DEVELOPMENT ESPECIALLY IN
CLUSTERS...AS SHEAR MAY TEAR INTO THE TCU. ANY CELLS THAT CAN
OVERCOME THIS WILL BE CAPABLE OF GETTING SEVERE WITH DAMAGING WINDS
AND HAIL.

LOW PRESSURE SITUATED FROM INDIANA TO THE NC MTNS WILL BE MOVING
SLOWLY EAST TO THE PIEDMONT BY MIDNIGHT. THIS WILL KEEP THE
CONVERGENCE ZONE AS SUCH IN OUR CWA FOR A FEW HOURS...SO LOOKING AT
HIGH CHANCE POPS ESPECIALLY IN THE BLUE RIDGE AND POINTS EAST
THROUGH EARLY EVENING. HOWEVER...BETTER SUPPORT STARTS TO LIFT
NORTHEAST DURING THIS TIME...AS DRY SLOT WORKS IN FROM THE SOUTHWEST.

SHOULD SEE THINGS CLEAR AND DRY OUT LATE TONIGHT...EXCEPT EAST OF
THE BLUE RIDGE WHERE SOME LINGERING LOW LVL MOISTURE REMAINS.

SHOULD SEE SOME GOOD SUBSIDENCE BEHIND SYSTEM FRIDAY WITH MOSTLY
SUNNY SKIES BY AFTERNOON...AFTER SOME MORNING LOW CLOUDS EAST. HIGHS
WILL RANGE FROM THE LOWER 80S SOUTHSIDE VA INTO NC PIEDMONT...TO MID
TO UPPER 70S ELSEWHERE...WITH SOME 60S POSSIBLE INTO THE BLUE RIDGE
AND EAST TO BUCKINGHAM IF IT DOES NOT CLEAR OUT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 324 PM EDT THURSDAY...

THE UNSETTLED WEATHER WILL CONTINUE FOR THE END OF THE MONTH INTO
EARLY MAY. HIGH PRESSURE OVER CENTRAL CANADA WILL BUILD SOUTH DOWN
INTO THE EASTERN UNITED STATES AND WEDGE DOWN THE EASTERN SEABOARD.
THIS WILL RESULT IN COOLER WEATHER WITH SLIGHT CHANCE OF LIGHT RAIN
AND DRIZZLE TO THE AREA FRIDAY NIGHT INTO SATURDAY. LOW TEMPERATURES
FRIDAY NIGHT WILL RANGE FROM THE MID 40S IN THE NORTHWEST MOUNTAINS
TO THE MID 50S IN THE PIEDMONT. THE FRONTAL BOUNDARY WILL LIFT NORTH
ON SATURDAY AS A WARM FRONT...WITH SCATTERED SHOWERS AND A FEW
DIURNAL THUNDERSTORMS MAINLY IN THE WESTERN MOUNTAINS. HIGH
TEMPERATURES ON SATURDAY WILL VARY FROM AROUND 60 DEGREES IN THE
NORTH TO THE LOWER 70S IN THE SOUTH. ISENTROPIC LIFT OVER THE HIGH
PRESSURE WEDGE WILL BRING WIDESPREAD PRECIPITATION TO THE REGION
SATURDAY NIGHT. LOW TEMPERATURES SATURDAY NIGHT WILL GENERALLY BE IN
THE LOWER 50S TO NEAR 60 DEGREES. SEVERAL WAVES OF LOW PRESSURE WILL
LIFT NORTHEAST ALONG THE FRONTAL BOUNDARY PRODUCING ROUNDS OF
SHOWERS AND EMBEDDED THUNDERSTORMS. HIGH TEMPERATURES SUNDAY WILL
WARM INTO THE MID 60S IN THE WEST TO THE MID 70S IN THE EAST. CLOUDS
AND SHOWERS WILL LINGER SUNDAY NIGHT AS LOW PRESSURE PUSHES OFF THE
EAST. THE GFS AND ECMWF ARE SHOWING SOME DRIER AIR IN THE MIDDLE
BETWEEN THE MAIN AREA OF RAIN AND SHOWERS ASSOCIATED WITH SHORTWAVE
IN THE WESTERN MOUNTAINS. LOW TEMPERATURES SUNDAY NIGHT INTO MONDAY
MORNING WILL DROP INTO THE LOWER 50S IN THE MOUNTAINS TO AROUND 60
DEGREES IN THE PIEDMONT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 324 PM EDT THURSDAY...

LOW PRESSURE LOCATED OVER NORTHERN WEST VIRGINIA WITH A TRAILING
COLD FRONT IN THE MOUNTAINS MONDAY MORNING WILL TRAVEL EAST MONDAY
AFTERNOON INTO MONDAY NIGHT. THE COMBINATION OF A SHORTWAVE...WARM
MOIST AIR AND ISENTROPIC LIFT WILL KEEP A CHANCE FOR RAIN AND LOW
CLOUDS IN THE REGION MONDAY MORNING. THEN...A STRONG NORTHERN STREAM
TROUGH WILL ERODE THE WEDGE AND KICK THE RAIN EAST AND OFF SHORE
MONDAY AFTERNOON. THE EROSION OF THE WEDGE IS ALWAYS A FORECAST
CHALLENGE AND MAY BE SLOWER THAN EXPECTED ON MODELS. IF WEDGES
ERODES AS FORECASTED HIGHS ON MONDAY WILL BE WARMER THAN SUNDAY WITH
READINGS FROM NEAR 60 DEGREES IN THE NORTHWEST MOUNTAINS TO THE MID
AND UPPER 70S IN THE PIEDMONT. DRIER AIR PUSHES IN MONDAY NIGHT INTO
TUESDAY. LOW TEMPERATURES MONDAY NIGHT WILL DROP INTO THE MID 40S IN
THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. A WAVY FRONTAL
BOUNDARY STALL TO OUR SOUTH ON TUESDAY INTO TUESDAY NIGHT. HIGH
TEMPERATURES WILL VARY FROM THE UPPER 50S IN THE MOUNTAINS TO THE
LOWER 70S IN THE PIEDMONT. LEANED TOWARDS GFS WITH HIGH PRESSURE
BUILDING IN FROM THE NORTH TUESDAY NIGHT...AND DRIER AIR OVER THE
WET ECMWF. LOW TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE MID 40S
IN THE WEST TO THE LOWER 50S IN THE EAST. HARD TO JUDGE HOW FAR
NORTH MOISTURE ADVECTED WITH A DISTURBANCE THAT MOVES ACROSS THE
SOUTHEASTERN STATES MIDWEEK INTO THURSDAY. FOLLOWED THE SUPERBLEND
WITH COOLING TREND AND ISOLATED TO SCATTERED SHOWERS WEDNESDAY INTO
THURSDAY.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

LOW CLOUDS WITH WEDGE FROM DAN/LYH SHOULD LIFT TO VFR CIGS BY 21Z
AT DAN...BUT NOT CONFIDENT LYH WILL...SO KEPT THEM MVFR THEN IFR
AFTER 00Z THIS EVENING. SHRA/TSRA COVERAGE WILL BE MAINLY
SCATTERED...SO NOT PUTTING PREDOMINANT IN THE TAFS YET. LWB SEEING
SOME CLOSE BY AS OF 130 PM EDT.

SHOULD SEE THE FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM MOVE WEST
TO EAST THIS EVENING. THE THREAT OF SHOWERS WILL SUBSIDE BY LATE
EVENING...THEN CONCERN SHIFTS BACK TO LOW CIGS AND/OR FOG. WEDGE
MAY HANG THRU FRIDAY MORNING AT LYH/DAN...SO EXPECT AT LEAST IFR
TO LOW END MVFR CIGS HERE TONIGHT INTO FRIDAY MORNING. FOG WILL BE
LIMITED BUT SHOULD STAY BETWEEN 3-6SM.

FURTHER WEST THE SFC FLOW WILL BECOME MORE SW TO TO NW AND THINK
ROA/BCB WILL BE MAINLY VFR THOUGH SOME MVFR FOG POSSIBLE.
BLF SHOULD BE DRY ENOUGH TO KEEP TO VFR CONDITIONS BUT THINK LWB
WILL SEE FOG AND/OR LOW CLOUDS SO LEANED TOWARD IFR CIGS FOR NOW.

CONFIDENCE IS FAIRLY LOW IN PLACEMENT OF STORMS THIS AFTERNOON AND
CIGS/VSBYS OVERNIGHT....BUT MEDIUM OTHERWISE.

EXTENDED AVIATION DISCUSSION...

BY FRIDAY AFTERNOON...DRIER AIR AND VFR RETURN AND CONTINUE INTO SATURDAY.

MORE WIDESPREAD SHOWERS WITH MVFR INCLUDING LOCALLY IFR
CONDITIONS RETURN LATE SATURDAY NIGHT AND PERSIST INTO MONDAY AS
LOW PRESSURE TRACKS UP THE RESIDUAL STALLED FRONT RESULTING IN
WIDESPREAD RAINFALL...AND SUB VFR CONDITIONS.

FRONT WILL BE SOUTHEAST OF US TUESDAY SO MAY SEE VFR AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/WP
Hazardous weather outlook, Apr 28, 12:45 PM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU APR 28 2016

NCZ001>006-018>020-VAZ007-009>020-032-033-043-044-WVZ042>044-507-508-
291645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS FORMING THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ022-023-034-045-058-059-291645-
ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-HALIFAX-CHARLOTTE-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-046-047-291645-
ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 28, 3:48 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 NE FRANCISCO          36.51N 80.35W
04/28/2016  E0.50 INCH       STOKES             NC   FIRE DEPT/RESCUE

&&

JRUCKMAN
Local storm report, Apr 28, 4:19 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 NW PILOT MOUNTAIN     36.40N 80.49W
04/28/2016  E0.50 INCH       SURRY              NC   TRAINED SPOTTER

            ON RTE. 52 NEAR PILOT MOUNTIAN.

&&

JRUCKMAN
Local storm report, Apr 28, 4:27 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 NNW CHATHAM           36.84N 79.41W
04/28/2016  E1.00 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

            NICKLE TO QUARTER SIZED HAIL.

&&

JRUCKMAN
Local storm report, Apr 28, 4:35 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             NNW LAWSONVILLE         36.49N 80.25W
04/28/2016  E1.75 INCH       STOKES             NC   PUBLIC

            HAIL LASTED FROM 326 PM UNTIL 336 PM.

&&

WHP
Local storm report, Apr 28, 4:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             CHATHAM                 36.82N 79.40W
04/28/2016  E1.50 INCH       PITTSYLVANIA       VA   PUBLIC

&&

WHP
Local storm report, Apr 28, 4:50 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             1 W CAPELLA             36.37N 80.33W
04/28/2016  E1.75 INCH       STOKES             NC   TRAINED SPOTTER

            HAIL THE SIZE OF GOLF BALLS AS WELL AS SMALL LIMBS
            BROKEN.

&&

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:20 PM EDTSpecial Weather StatementRNKAshe55 min
Apr 27, 8:51 PM EDTSpecial Weather StatementRNKAlleghany, Ashe54 min
Apr 28, 3:06 PM EDTSevere Thunderstorm WarningRNKStokes, Surry54 min
Apr 28, 3:42 PM EDTSpecial Weather StatementRNKStokes, Surry48 min
Apr 28, 3:44 PM EDTSpecial Weather StatementRNKWilkes61 min
Apr 28, 3:58 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes77 min
Apr 28, 4:13 PM EDTSevere Thunderstorm WarningRNKStokes, Surry62 min
Apr 28, 5:12 PM EDTSpecial Weather StatementRNKCaswell33 min
Apr 28, 5:16 PM EDTSpecial Weather StatementRNKRockingham59 min
Apr 28, 6:49 PM EDTSpecial Weather StatementRNKCaswell56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.